Nevada, 2022

High Wind in Nevada, May 28, 2022

May 28, 2022 · NWS REV · 1 event in 1 county or zone

A weather system that moved across northern California and northern Nevada during the Memorial Day weekend brought gusty winds, much cooler conditions, and areas of showers to the region. The strongest winds also increased the chance of impacts to outdoor recreation, travel for high profile vehicles, and boating on area lakes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A weather system that moved across northern California and northern Nevada during the Memorial Day weekend brought gusty winds, much cooler conditions, and areas of showers to the region. The strongest winds also increased the chance of impacts to outdoor recreation, travel for high profile vehicles, and boating on area lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 28, 12:27 PM PST, 6 hours 3 minutes earlier.

Area forecast discussion, May 28, 12:27 PM PST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Reno NV
127 PM PDT Sat May 28 2022

.SYNOPSIS...

Gusty winds will continue through Sunday with the strongest winds
expected through this evening. Shower chances into Sunday will be
greatest from Lake Tahoe northward, with isolated thunder for
northeast California and northwest Nevada this evening. Dry and
warmer conditions return after the holiday weekend, with another
weather system possibly bringing shower chances by next weekend.

&&

.DISCUSSION...

Main changes include adding a Lake Wind Advisory for west central
NV southward to Mono County lakes for Sunday. Although wind
speeds should be a little less compared to today, a decent
northwest flow associated with the upper low passing across the
northern Great Basin should keep lake conditions choppy in these
areas Sunday.

For the remainder of today, mainly from 3-10 PM, this low will be
in position to produce showers with embedded thunder across
northeast CA-northwest NV, while farther south into the Tahoe
basin some rain and higher elevation (mainly above 8000 feet) snow
showers are anticipated, although thunder chances in this area
are minimal.

Otherwise, the main weather effect will be the windy conditions
(sustained 15-30 mph with gusts 40-50 mph) especially through this
evening, producing hazardous lake conditions and some travel
impacts for high profile vehicles and aviators. Breezy conditions
with limited decoupling are likely to continue overnight in most
areas, with wind directions transitioning from west to northwest.

For Sunday, a few leftover showers are possible across northwest
and west central NV, otherwise it looks like the remainder of the
Memorial Day weekend will be dry, but temperatures remaining
cooler than average (highs mainly in the 60s for lower elevations,
near 60 for Sierra valleys). Winds on Monday relax somewhat with
gusts 15-20 mph as they shift primarily to the north.

Starting Tuesday, building high pressure will bring dry weather
and lead to a warmup with highs climbing into the 70s for lower
elevations/60s near the Sierra, then Wednesday-Thursday the
temperatures peak out in the 80s for lower elevations and 70s near
the Sierra. For those who had to work over the actual holiday
weekend but fortunate to have some time off during the week,
conditions will become more favorable for most outdoor activities.
The lightest winds are expected Tuesday-Wednesday, followed by a
return to breezy west winds later in the week as the ridge
flattens and becomes displaced to the east ahead of an approaching
trough.

As we get toward next weekend, this trough is projected to move
inland across the northwest US. The most likely track keeps the
best shower chances for northeast CA-northwest NV, although a few
simulations (including the latest versions of the primary ECMWF
and GFS) spread some shower chances farther south across western
NV. Some cooling back to near or slightly below early June
averages is anticipated, with the amount of cooling dependent on
how far south the trough drops in and where the Pacific moisture
feed sets up. MJD

&&

.AVIATION...

Gusty winds are expected through tonight with mountain wave
turbulence and ridge level gusts 60-70 knots. LLWS will become
more isolated east of the Sierra with the gusty west winds mixing
down, although it can't be ruled out if any rotor activity
develops at the terminal sites. Reductions to slantwise visibility
will be possible over west central NV due to areas of blowing
dust.

A cold front will pass through the region this evening into early
Sunday morning, which will bring showers and a few thunderstorms
with MVFR conditions near and north of KSVE-KWMC. A few light
showers may pass through areas near TRK-TVL until 06Z with brief
reductions to MVFR conditions, with very slight potential for a
passing sprinkle or two into western NV. Winds shift to the
northwest Sunday with peak gusts 25-30 kts for the western NV
terminals and up to 35 kt at KMMH, with less wind for KTRK-KTVL.

From Monday through midweek, VFR conditions with lighter winds are
expected to prevail. MJD

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 8 AM to 8 PM PDT Sunday NVZ004.

     Wind Advisory until 11 PM PDT this evening NVZ003>005.

     Lake Wind Advisory until 11 PM PDT this evening NVZ001-002.

     Lake Wind Advisory from 8 AM to 8 PM PDT Sunday NVZ001.

CA...Wind Advisory until 11 PM PDT this evening CAZ070-071.

     Lake Wind Advisory until 11 PM PDT this evening CAZ072-073.

     Lake Wind Advisory from 8 AM to 8 PM PDT Sunday CAZ073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 28, 12:30 PM PST, 6 hours before
Special Weather Statement
National Weather Service RENO NV
130 PM PDT Sat May 28 2022

CAZ070>073-NVZ001>005-290830-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
130 PM PDT Sat May 28 2022

...Cool, Showery, and Breezy Memorial Day Weekend...

Gusty winds through Sunday...
Periods of gusty west to northwest winds will continue through
Sunday, with impacts to outdoor recreation and travel for high
profile vehicles. The strongest winds will occur through this
evening with gusts of 35 to 50 mph. Winds will diminish but remain
breezy for Sunday. Hazardous boating conditions can be expected
across all area lakes, along with travel difficulties for high
profile vehicles, blowing dust near dry lake beds, and rough air
for aviation interests. For Memorial Day, lighter winds from the
north are expected.

Cool with some showers and a few thunderstorms....
Below average temperatures will continue through Monday with
afternoon highs in the 50s and 60s. Morning lows will drop to
near and below freezing in the Sierra valleys, with 30s and lower
40s across western NV. The best chances for showers and isolated
thunder will be over northeast California and far northwest Nevada
between 3 and 10 pm this evening, with additional showers into
the Tahoe basin. Rainfall amounts will be spotty in these areas,
with a few locations receiving between 0.10 and 0.20 inch. With
cooling temperatures, very light snowfall from a dusting up to 1
inch could occur in elevations above 7500 to 8000 feet in
northeast California and the Sierra crest west of Lake Tahoe.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Greater Lake Tahoe Area

When
May 28, 6:30 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Mesonet station (SLIDE) located 0.9 mi ESE of Mount Rose Summit (DRI) in Washoe County reported a peak wind gust of 81 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026017.